Alabama, 2016

Drought in Alabama, October 1 to 31, 2016

October 1 to 31, 2016 · NWS BMX · 13 events in 13 counties and zones

Many locations across central Alabama received little or no rainfall during the month of October. Drought conditions continued to worsen with Extreme Drought (D3) conditions expanding to cover a large portion of central Alabama, with Exceptional Drought (D4) conditions across east central Alabama.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Many locations across central Alabama received little or no rainfall during the month of October. Drought conditions continued to worsen with Extreme Drought (D3) conditions expanding to cover a large portion of central Alabama, with Exceptional Drought (D4) conditions across east central Alabama. Observing sites across east central Alabama were 10-15 inches below normal for 2016. The Governor of Alabama issued a Drought Emergency Declaration on October 12th for all of central Alabama. The declaration prohibited all outdoor burning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 30, 10:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 30, 10:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1119 PM CDT FRI SEP 30 2016

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
Tonight.

Afternoon satellite and obs show a few mid-level cumulus clouds
and moderate temps across the forecast area. The dry air aloft and
northerly flow will keep these conditions around for the rest of
the day and into the evening. Highs this afternoon are still
projected range between the upper 70s to low 80s. Tonight due to
the northerly flow and dry air, Central AL will see mostly clear
skies and temps in the low 50s and upper 40s.

92/Baird

.LONG TERM...

Saturday to Friday.

Over the weekend and into the beginning of next week, the upper
low will slowly drift north from the Ohio River valley to New
England. This feature will continue to pour in dry air and
subsidence aloft and will keep rain chances low. The 850mb low
will slowly follow suit, thus changing the advection regime from
cold to warm and allow temps to slowly increase to the upper 80s.
Rain chances begin to go up slightly on Wednesday through Thursday
as the southerly flow brings an increase in moisture into the
region. Also another upper trough will exit the Rockies and begins
crossing the Central Plains. Thursday night and into Friday
morning a cold front, associated with the trough, will push into
the region. Currently, models diverge on the amount of moisture
return associated with the front. Therefore chances are keep only
in the slight category at this time.

92/Baird

&&

.AVIATION...
06Z TAF Discussion.

Overall VFR conditions expected once again for the next 24 hours.
There will be another lobe of energy that will slide into the
northern areas again tonight. Models are hinting at the best low
level moisture in place over TCL so went with tempo MVFR ceilings
here from 11 to 14Z. For the rest of the sites went with a tempo
of scattered MVFR. Not that confident with the rest of the sites
as most models again keep the moisture north and west of most
sites. TOI is already near the 1 degree dewpoint depression so
there may be a brief window around sunrise for some patchy fog for
this site so included as well.

16

&&

.FIRE WEATHER...

Dry weather is expected through the next 7 days. No fire weather
concerns are anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     50  80  56  83  56 /   0   0   0   0   0
Anniston    52  81  56  84  57 /   0   0   0   0   0
Birmingham  54  82  57  84  58 /   0   0   0   0   0
Tuscaloosa  53  83  58  85  59 /   0   0   0   0   0
Calera      53  83  57  84  58 /   0   0   0   0   0
Auburn      55  84  57  85  60 /   0   0   0   0   0
Montgomery  55  86  58  87  60 /   0   0   0   0   0
Troy        52  85  58  86  60 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 30, 3:23 AM CST, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 AM CDT FRI SEP 30 2016

ALZ011>015-017>050-011230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
423 AM CDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Lamar

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

Drought, Jefferson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Exceptional (D4).

Drought, Shelby

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, St. Clair

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, Calhoun

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Exceptional (D4).

Drought, Cherokee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, Cleburne

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, Clay

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

Drought, Randolph

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Extreme (D3).

Drought, Tallapoosa

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Drought Monitor
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Drought intensity increased from Severe (D2) to Exceptional (D4).

Drought, Chambers

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Drought Monitor
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought intensity increased from Extreme (D3) to Exceptional (D4).

Drought, Lee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought intensity stayed at Extreme (D3).

Drought, Macon

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought intensity stayed at Severe (D2).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663241, 663242, 663243, 663245, 663247, 663248, 663249, 663250, 663251, 663253, 663254, 663255, 663256.